Results of a University of Michigan study suggest that patients who undergo facial plastic surgery are at minimal risk of serious complications if they continiue to take anti-platelet and/or anti-coagulant medications.
According to the study authors, whether to discontinue antiplatelet and/or anticoagulant medications before facial plastic surgery is generally “a complicated and multifactorial” decision that involves weighing the risk of perioperative thromboembolic complications with bleeding-related complications.
With this in mind, the research team designed a study to determine the extent to which patients experience complications after undergoing facial plastic surgical procedures while continuing to receive anti-platelet and/or anti-coagulation therapy.
The researchers analyzed more than 9,200 surgical procedures that occurred between January 1, 2007, and December 31, 2012, at an academic medical center and its affiliated surgical sites. The records of patients who continued receiving anti-platelet and/or anti-coagulation therapy — aspirin, clopidogrel bisulphate and warfarin sodium — during the perioperative period were identified and compared with a matched case-control group of patients who received no such therapy.
Surprising Study Results?
The study results show that patients who took aspirin at the time of surgery were no more likely to experience serious complications than patients who didn’t. Patients who received warfarin did experience increased perioperative bleeding and post-operative infections compared with control patients. However, serious complications such as flap necrosis, dehiscence or problems requiring a return to the operating room did not increase with warfarin use.
“This study demonstrates that patients who undergo facial plastic surgery may continue taking antiplatelet and/or anticoagulation therapy during the perioperative period safely with minimal serious complications,” the authors write.